Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 154, NWS Wilmington, NC

August 18, 2000Dillon County, Marlboro County, South Carolina; Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2000, 6:15 PM EDT for Dillon County, Marlboro County, South Carolina; Robeson County, North Carolina. It was in force for 30 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 6:15 PM EDT (22:15 UTC)
Expired
Aug 18, 2000, 6:45 PM EDT
In force
30 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Robeson County, NC, Dillon County, SC, Marlboro County, SC

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:30 PM EDTHail 1Blenheim, SC
Aug 18, 6:30 PM EDTThunderstorm Wind 65 ELittle Rock, SCTrees down.
Aug 18, 6:30 PM EDTThunderstorm Wind 60 EFairmont, NCTrained spotter reported a large tree down.
Aug 18, 6:35 PM EDTThunderstorm Wind 65 EWallace, SCDamaged occurred to the dugout and concession building of the Wallace ballfield.
Aug 18, 6:40 PM EDTThunderstorm Wind 65 EMc Coll, SCTrees down.
Aug 18, 6:50 PM EDTThunderstorm Wind 60 EClio, SC911 reported trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr
Aug 18, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS52 KILM 182216
SVRILM
NCC155-SCC033-069-182245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
615 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA
  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM 13    
  MILES EAST OF ST. PAULS TO 10 MILES SOUTHEAST OF BENNETTSVILLE...  
  MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   OAK GROVE AT 620 PM EDT
   FAIRMONT AT 625 PM EDT
   ORRUM AT 630 PM EDT
   DILLON AT 635 PM EDT
   FLOYDALE AT 640 PM EDT
   BARNESVILLE AT 645 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$
DRH/CRM
.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:27 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 18, 2:27 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
227 PM EDT FRI AUG 18 2000

SFC FRONT BACK IN ERN TN WITH TROUGH AHEAD IN WRN NC. QUITE AN
UNSTABLE AIRMASS IN ILM CWA. DEWPOINTS IN THE MID AND UPPER 70S AND
VERGING ON 80 AT ILM. MAIN DYNAMICS AND ENERGY PROGGED TO BE OVER
CWA AROUND AND AFTER SUNSET. BUT...ANY ACTIVITY DEVELOPING INLAND
AND MOVING INTO AREA WILL BE FUELED IN THE EXISTING MOIST...UNSTABLE
AIRMASS.

AM PLANNING LIKELY POPS ALL AREAS TONIGHT. FRONT PROGGED TO MOVE
OFFSHORE NEAR 12Z SAT BUT LOW PROGGED TO DEVELOP ALONG TRAILING
FRONT IN NRN GA OVERNIGHT. WITH LOW PERSISTING OVER GA AND GREAT
LAKES HIGH BEGINNING TO BUILD SOUTH OVER REGION LATER SAT...A NE
FLOW TO SET UP ALONG THE COAST. PLENTY OF LOW LEVEL MOISTURE
REMAINING AFTER FRONTAL PASSAGE AND CAN EXPECT SOME CLOUD COVER TO
HANG AROUND REST OF WEEKEND.

CWF...SW WINDS 20 KT TONIGHT WL BECOME W TOWARDS MORN AS COLD FRONT
SLIDES OVER COASTAL WATERS. WINDS QUICKLY BECOME N/NE SAT...THEN E
SAT NGT. AVN IS ODD MODEL OUT IN TERMS OF WIND DIR/SPEED...SO WL GO
MORE WITH ETA/NGM SOLN. NO FLAGS XPCTD.

PRELIM CCF:
ILM BB 072/087 068/085 068 30610
FLO BB 072/089 067/086 067 30700
MYR BB 073/086 069/084 068 30610

.ILM...NONE.

PJN/TRA

In the hours before

Local storm report, Aug 18, 5:17 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
517 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    MCCOLL                    SC   1.75 INCH HAIL
08/18/00   MARLBORO                       REPORTED BY MARLBORO
                                          911

DRH
Local storm report, Aug 18, 6:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
612 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    6 NE CLIO                 SC   .75 INCH HAIL
08/18/00   MARLBORO                       TRAINED SPOTTER REPORTED
                                          HAIL REPORTED ON HIGHWAY 83
                                          ON MARLBORO SC AND ROBESON
                                          NC COUNTY LINE

0605 PM    LUMBER BRIDGE             NC   .75 INCH HAIL
08/18/00   ROBESON

DRH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:09 PM EDTSevere Thunderstorm WarningILMMarlboro66 min
Aug 18, 6:44 PM EDTSevere Thunderstorm WarningILMDillon, Marlboro61 min
Aug 18, 7:49 PM EDTTornado WarningILMDarlington26 min
Aug 18, 6:28 PM EDTSevere Thunderstorm WarningILMBladen62 min
Aug 18, 6:51 PM EDTSevere Thunderstorm WarningILMColumbus54 min
Aug 18, 7:14 PM EDTSevere Thunderstorm WarningILMPender61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.